Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Long Term TRT
Jun 27, 2008

Hi.

I have been on Testim or Androgel since I was diagnosed with HIV six years ago. My test levels were low (around 200) so I started Test Replacement.

I am now feeling nervous about the reality of my situation. Am I at risk for prostrate, liver and cancer later in life?

I feel shackled to this treatment for life. I attempted to get off of it but found I was not able to feel "normal."

Your thoughts?

Jim

Response from Dr. Henry

There is little data about very long term use of testosterone in men. Hormone replacement in women has been extensively studied in large numbers of women for years yet much controversy remains with the field being very complicated. In women improvement in quality of life measures has been tempered by concerns about increased risk for cancer or other serious medical problems. Use of physiologic testosterone replacement is unlikely to improve and may well worsen the underlying hormone deficiency so that when the supplements are stopped the situation returns to baseline or worse. Meanwhile we don't really know much about long term impact on heart disease and cancer risk. The situation is frustrating and points out the need for studies but I suspect that the current negative research funding milieau will hold back launch of needed long term studies involving large numbers of men. KH



Previous
just started atripla
Next
Spinal Tap -prednisone, Benadryle and HIV meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement